Jump to content

Help With Symptoms Please


Recommended Posts

Thank you for letting me join in and post. I have read much of this forum and found it very helpful.

I am caregiver for mid-40?s Disabled woman Veteran. I would very much like an opinion from anyone here on her symptoms as we are getting less than no help from the VA. I do realize that you are not physicians but you all know the illness better than most doctors.

Two years ago Dee had a spinal abscess and osteomyelitis in her C spine. After three months and intensive IV antibiotics, she came home. She did pretty well in recovery for the first year. Then an auto accident and whiplash caused more/different symptoms. In spite of repeated spells in the VA hospital they cannot find out what is wrong.

This is what we deal with on a daily basis. Very low BP. Never over 90/60 and mostly about 75/49. Her heart rate is all over the place. It can be as low as 30bpm (yes it did that in the hospital they put her on a monitor and did an EKG and released her next day with no explanation!) and it will usually be in the range of 45 to 85 bpm but has shot up to 120bpm for no apparent reason.

These are the rest of her symptoms: Severe fatigue and sleepyness; lightheaded/feeling faint (she has fainted in the past); short of breath or feeling she is not breathing properly; weird sweating and temperature control issues ? either heavy soaking sweats day or night or hot and dry with temp. elevated to as high as 103; nausea/vomiting and gas/bloating; slow to digest food (has vomited a meal after 14 hours); sleep disturbances (jerks awake suddenly); severe migraine and almost constant headache; severe memory loss and ?brain fog?; vision issues in spite of new glasses; swelling of lymph nodes (past biopsies yielded nothing); weight loss over past few months; no appetite and feels full quickly. (she is living on Gatorade, Ensure and yogurt right now). Also she always says she feels better when on antibiotics and I was stunned to see folks write that on here. She also has partial complex seizures which usually occur with extreme stress or fright.

She is on daily morphine for pain and we know that morphine can lower BP but she has been on this for two years now and is taking a much lower dose than before. Even when they stopped the morphine in the hospital this last time, her BP did not go up. She also has Hep C for 20 years but with normal liver function, and thyroid issues controlled with thyroxin.

I took some of the good information off here (not just about POTS but the other related illnesses) when we saw her GP last week. He glanced at it and said Rubbish. Then he saw the look on my face and decided to do something ? he had her sit on the exam table, took her pulse, had her stand up, took her pulse again and said, ?No you do not have this? End of conversation. As she is treated by the VA system it is hard to know where else to get help but this forum seemed like a great place to start.

Thank you all so much for taking the time to read this. Any suggestions would be gratefully received.

Link to post
Share on other sites

Hi Ocean and welcome,

First, allow me to thank you for caring for someone who herself must be thanked for her service. The one item that struck me was her doctor having her sit and stand, and blurt out, ?No you do not have this.? His earlier ?rubbish? statement doesn?t give me warm fuzzies about his diagnosis. Prior to any ?poor man?s tilt test? the patient must be supine and relaxed for 15 minutes before assuming an inclined posture, which includes sitting and standing. And by the way, what were her sitting and standing heart rates? Did he bother to mention them?

While many of her symptoms sound familiar to us (actually, a great many) there?s no way for us to know whether or not she also has some form of dysautonomia. The good news is it?s quite easy to do the test yourself, at home, to at least potentially eliminate it as a possibility. As I mentioned, have her lie down for fifteen relaxed minutes and take her pulse. Then have her stand up straight (sitting is irrelevant at this stage) leaning against a wall if necessary, and check her pulse again and again, every minute, for up to ten minutes or as long as she can stand it.

If at any time during the test her heart rate increases by more than 28bpm (some say 30, others 32) then she might have POTS. How quickly the heart rate accelerates upon standing can also point to distinct versions of the syndrome. Blood pressure readings taken during the test can further distinguish varieties.

The key is to see trends in heart rate, up and down, which become clear with a chest-strap type heart rate monitor watch. It can show, in real-time, how posture affects heart rate so if she has one or can borrow one that would be helpful.

Good luck and please keep us apprised.

Link to post
Share on other sites

Wow! Even without knowing if she has dysautonomia or not, I can't believe the doctors have not given her some kind of med to get her b/p up some. I'm thinking maybe Florinef? No wonder she feels awful--hard to function with a low b/p AND a low pulse. Have they tested her for Addison's disease? All it would take is an 8 am cortisol test initially, and if it is low or in the low-normal range, they could then do a stimulation test. What are her electrolytes like?

Link to post
Share on other sites

I will try the home version of the TTT - thanks for the suggestion. About two weeks ago she saw a different doctor who gave her 10 days worth of fludrocortisone .1mg. She tried these but they made little difference to her BP. I am thinking this maybe is Florinef. Maybe this was too low of a dose?

I have no idea if she was checked for Addisons. I will have to see if I can find out but no one has mentioned it

Link to post
Share on other sites

I find it perplexing that her doctor would prescribe a 10-day supply of a medication that many would agree takes 10 days to two weeks, sometimes longer, to take full effect. It is possible that she had not been on it long enough, although some minor improvement should have been noticed, especially since she was on 0.1mg and quite often 0.05mg is prescribed to start. It?s also important to remember that for Florinef (Fludrocortisone) to work, it must be accompanied by fluids and salt loading, otherwise there is insufficient salt to retain in the first place.

Link to post
Share on other sites

hi,

j

have you tried the "salt and water loading"? also compression stockings and lifting the head of the bed on bricks.

I would introduce one at a time. The salt and water loading can increase blood volume, the lifting of the bed helps reduce

dehydration during the "fast" of liquids from sleep. Compression stockings reduce blood pooling.

For salt loading bouillon is good. Don't need the Dr. for them.

I also have Hep C.

good luck

Link to post
Share on other sites

You may want to see if adding extra salt to her diet helps and by 'extra' it takes as much as a whole can of soup or broth to help. I can tell if I eat an entire can of soup with additional water throughout the day. If the salt loading seems to help, than definitely continue to pursue a possible diagnosis in this area.

Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

×
×
  • Create New...